Srpski arhiv za celokupno lekarstvo 2009 Volume 137, Issue 1-2, Pages: 77-80
doi:10.2298/SARH0902077C
Full text ( 540 KB)


Essential thrombocythaemia as a causative agent of portal vein thrombosis: A case report

Ćulafić Đorđe, Miljić Predrag, Ćulafić-Vojinović Violeta, Kerkez Mirko, Stefanović Dejan

Introduction. Thrombosis of splanchnic blood vessels is one of the most difficult complications and most frequent causes of death in patients with myeloproliferative disorders. Case Outline. We report a 48-year-old man with recurring haemorrhage from the upper digestive tract. Doppler ultrasonography of the portal system revealed a thrombosed portal vein, with marginal flow of 10 cm/s. Peroral fiber panendoscopy of the oesophagus showed III-IV degree varices together with varices in the stomach fundus. Blood count revealed thrombocytosis (Pt. 900 x 109/l), and haematological analysis led to the diagnosis of essential thrombocythaemia. However, two years after the established diagnosis, the patient was hospitalized again for bleeding from esophageal varicosity. During haemorrhage, anticoagulant therapy was discontinued. Eight days after anticoagulant discontinuation, mesenterial thrombosis and small intestinal gangrene developed. Surgical intervention was carried out, including resection of 2.5 m of the small intestine. In spite of intensive postoperative therapy, the lethal outcome ensued. Conclusion. The bleeding from oesophageal and/or gastric varicosity is often the presenting manifestation of up to that time undetected myeloproliferative disease. The following question still remains open: should anticoagulant therapy be continued in the phase of acute bleeding of these patients?.

Keywords: portal vein thrombosis, essential thrombocythaemia, treatment

More data about this article available through SCIndeks